Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 30, 2021Hamilton County, Herkimer County, New York

NWS Albany, NY issued this special weather statement at Jul 30, 2021, 3:49 AM EDT for Hamilton County, Herkimer County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 3:49 AM EDT (07:49 UTC)
Expired
Jul 30, 2021, 4:30 AM EDT
In force
41 min
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 92 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS81 KALY 300749
SPSALY

Special Weather Statement
National Weather Service Albany NY
349 AM EDT Fri Jul 30 2021

NYZ032-033-300830-
Northern Herkimer-Hamilton-
349 AM EDT Fri Jul 30 2021

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN HAMILTON AND 
NORTHERN HERKIMER COUNTIES...

At 348 AM EDT, radar indicated thunderstorms were located along a 
line extending from near Horseshoe Lake to Limekiln Lake Campground 
to near McKeever. Movement was east at 35 mph.

Locations impacted include...
Indian Lake, Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake
Eaton Campground, Brown Tract Pond Campground, Big Moose, Lake Durant
Campground, Eighth Lake Campground, McKeever, Golden Beach
Campground, Limekiln Lake Campground, Nicks Lake Campground, Eagle
Bay, Forked Lake Public Campground, Raquette Lake, Alger Island
Public Campground, Lewey Lake Campground and Long Lake.

Torrential rainfall is occurring with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4397 7425 4392 7434 4381 7422 4382 7418
      4376 7420 4355 7457 4354 7510 4369 7512
      4379 7510 4407 7485 4412 7428
TIME...MOT...LOC 0748Z 268DEG 30KT 4407 7467 4373 7480 4356 7506 

$$

JPV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:41 AM EDT, 8 minutes earlier.

Area forecast discussion, Jul 30, 3:41 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
341 AM EDT Fri Jul 30 2021

.SYNOPSIS...
A cold front will move across the region early this morning.
Behind the front, a cooler and drier air mass will build in with
gusty northwest winds developing. A few more showers possible
mainly through early afternoon, with drying trend later today.
Dry conditions with below normal temperatures in store for
tonight through Saturday, as high pressure tracks eastward
across the Ohio Valley and Mid Atlantic regions. The next chance
of showers and thunderstorms arrives late Saturday night into
Sunday, as a low pressure system approaches from the Great
Lakes.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Well defined short wave trough evident in GOES East water vapor
imagery, moving southeast across northern/eastern NY. Low level
convergence along associated cold front resulting in a cluster
of showers with embedded thunderstorms moving into the
Adirondacks. Most of the activity is expected to primarily move
through the western Adirondacks to the Lake George region, which
is just north of where a significant swath of heavy rain
occurred earlier (far southern Adirondacks, Saratoga/Washington
Counties and southern VT). Will have to watch if convection
moves across these areas, since any additional heavy rainfall
could result in renewed flooding.

As the cold front and upper level short wave progress southeast
across the region this morning, scattered showers and isolated
thunderstorms will persist. Instability parameters indicate
limited SBCAPE around 200-500 J/Kg, decreasing from west to east
as drier air moves in. So will maintain slight chance of
thunder into the early morning hours until the instability
wanes. Not expecting any additional hydro issues unless an area
of persistent showers or storms with downpours moves over areas
that received heavy rainfall Thursday.

It will become noticeably breezy by this afternoon as winds
shift to the northwest. Gusts of 25 to 30 mph will be common,
with occasional gusts up to 35 mph in some spots as the pressure
gradient increasing in a cold advection regime. Humidity levels
will lower considerably during the afternoon, as dewpoints drop
into the 40s and 50s from early day values in the 50s and 60s.
High temperatures will be well below normal (10-15 degrees),
with 850 mb temp anomalies dropping to between -2 to -3 STDEV
late in the day across the entire area. Valley areas will see
temps in the lower to mid 70s, but much cooler 60s in the higher
terrain. The NW wind will make it feel more like early fall
than late July. Clouds will tend to hang on longest over the
mountains, but N-S valleys should see appreciable sunshine by
this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Dry and cool conditions in store for tonight, with a continued
northwest flow regime. High pressure will be centered to out
south/west across Ohio/PA, so there should be at least a slight
persistent breeze in most areas. This should prevent
temperatures from really plummeting. Still, it will be quite
chilly for late July with lows expected to be mainly in the mid
40s to lower 50s with some lower 40s in parts of the Adirondacks
and southern Green Mountains.

On Saturday, high pressure will be centered just to our south
across PA/NJ although there will be a weaker pressure gradient
in place in eastern NY and western New England so there will be
less wind compared to Friday. A cool/dry air mass will remain in
place with 850 mb temp anomalies of -1 to -3 STDEV across the
area. So highs will continue to be much cooler than normal with
lower/mid 70s in valley and 60s in the mountains.

Saturday night will start out dry, but clouds will start to
increase as yet another upper level short wave trough starts to
approach from the upper Great Lakes. Will start to mention
chance POPs for areas north/west of Albany prior to daybreak
Sunday as large scale forcing starts to increase ahead of the
trough. Low temps will still be cool, but slightly milder than
the previous night due to increasing cloud cover.

Another period of active weather will begin on Sunday, as the
aforementioned short wave trough tracks into the lower Great
Lakes and goes from a positive to neutral tilt. Strong forcing
expected form this vigorous trough, which will result in
widespread showers developing during the afternoon. There could
also be some instability present depending on timing of the
trough, as both the GFS and NAM are indicating a corridor of
SBCAPE of 500-1200 J/Kg across the Mohawk Valley and
Adirondacks. So will mention chance of thunderstorms. With 0-6
km shear increasing to around 30-40 kt some stronger storms will
be possible. However, main threat with any convection will be
locally heavy rainfall and potential for flash flooding based on
wet antecedent conditions. Most sources of guidance indicating
the greatest QPF across the northern half of the area. WPC has
introduced a Slight Risk of excessive rainfall in this area,
which seems reasonable given the most soils (despite modest
PWATs). Will continue to monitor trends.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Our persistent northwest flow regime continues as a rather
strong trough axis is forecast to swing across the eastern Great
Lakes Sunday with its associated surface reflection tracking
across the St Lawrence Valley. Best upper dynamics is expected
across the northern 2/3rds of the CWA as we will place likely
PoPs in the forecast/grids Sunday evening with a gradual
decrease expected overnight. Some breaks in the overcast are
expected along with patchy fog as low temperatures should be
into the 50s.

As we begin the first week of August, a rather confluent flow
is expected across the northeast corridor. This should allow for
upstream high pressure to ridge into the region for a tranquil
start to the work week with slightly below average temperatures.

Tuesday into Wednesday, latest global model runs suggest the
confluent flow begins to weaken as an evolving cut-off upper low
over the Ohio Valley begins to take shape. Deeper sub-tropical
moisture begins to advect northward along the Atlantic seaboard
late Tuesday and into Wednesday. With the increase in moisture
and gradual thermal profiles moderating, expectations are for
more August-like weather with warmer and more humid conditions.
The threat for isolated convection may develop south of Albany
later Wednesday. Valley temperatures moderate back toward 80F,
along with dewpoints climbing back through the 50s and into the
60s.

Wednesday night into Thursday, increasing signals for a period
of rainfall to develop. If the ECMWF is correct, a prolonger
period of moderate to some heavy rainfall is possible. The GFS
is a bit further east with the GGEM and ICON the furthest
displaced east and southeast of the region with the moisture
stream. However, they all agree with increasing cloud coverage
as we will continue with that forecast along with chances of
showers and some thunderstorms.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
In the wake of the earlier convection, diverse flight
conditions across the region with low and mid level clouds in
place. Furthermore, patchy low stratus/mist/fog formation. So
with the light and variable winds, we will go with a MVFR-IFR
conditions north of KPOU. Furthermore, one more short wave
approaching the northern Dacks and Tug Hill area which may bring
some additional showers later tonight for KGFL-KALB-KPSF which
we will place a TEMPO group at this time.

In the wake of this wave, brisk to occasionally gusty west to
northwest winds will usher in cooler and drier air. Any MVFR
ceilings will gradually improve Friday morning and continue
through the remainder of the afternoon hours.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: High Operational Impact. Likely SHRA...TSRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will move across the region early this morning.
Behind the front, a cooler and drier air mass will build in with
gusty northwest winds developing. A few more showers possible
mainly through early afternoon, with drying trend later today.
Dry conditions with below normal temperatures in store for
tonight through Saturday, as high pressure tracks eastward
across the Ohio Valley and Mid Atlantic regions. The next chance
of showers and thunderstorms arrives late Saturday night into
Sunday, as a low pressure system approaches from the Great
Lakes.

Minimum relative humidity values today will be around 50 to 65
percent, increasing to between 80 and 95 percent tonight.
Minimum RH values on Saturday will be around 40 to 50 percent.

Winds today will northwest increasing to 10 to 20 mph with
gusts up to 30 mph. Winds tonight through Saturday will be
northwest around 5 to 15 mph.

&&

.HYDROLOGY...
While the threat for widespread rainfall has ended, additional
showers and few thunderstorms will remain possible through the
early morning hours as a cold front crosses the area. Heavy rain
of 2-4 inches occurred in a swath between the far southern
Adirondacks, Saratoga/Washington Counties and southern VT which
resulted in flash flooding and even some river flooding. Flood
Warnings for the Mettawee at Granville, the Saxtons and Williams
River in southern VT will be cancelled shortly as levels
continue to fall.

Dry weather returns by this afternoon, with breezy and cooler
conditions. It should remain dry through Saturday, with
increasing chances for showers and some thunderstorms late
Saturday night into Sunday as a strong disturbance moves across
the region. Additional rainfall will likely occur in parts of
the area, which could result in some hydro issues. Stay tuned
for further updates.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Jul 29, 4:50 PM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
450 PM EDT Thu Jul 29 2021

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for the Berkshires in Massachusetts,
southern Vermont, and Eastern New York excluding Ulster and Dutchess
Counties.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ063>066-301100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster and Dutchess Counties in New York.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

There is also a Marginal Risk of severe thunderstorms this afternoon
into this evening. The main threat is isolated damaging winds gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 11:42 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1142 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HEAVY RAIN       GALWAY                  43.01N  74.08W
07/29/2021  M1.55 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

1058 PM     HEAVY RAIN       LAKE DESOLATION         43.14N  73.98W
07/29/2021  M3.93 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103841
EVENT NUMBER ALY2103842

JPV
Local storm report, Jul 29, 11:43 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1143 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     CHESHIRE                42.56N  73.15W
07/29/2021                   BERKSHIRE          MA   911 CALL CENTER

            TREES AND WIRES DOWN. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY2103843

BGM
Local storm report, Jul 29, 11:47 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1147 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND DMG     2 ENE OTIS              42.21N  73.03W
07/29/2021                   BERKSHIRE          MA   911 CALL CENTER

            TREES DOWN ON ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ALY2103844

BGM
Local storm report, Jul 29, 11:49 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1149 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            1 E RICHMOND            42.38N  73.34W
07/29/2021                   BERKSHIRE          MA   911 CALL CENTER

            FLOODING ON SWAMP ROAD.

&&

EVENT NUMBER ALY2103845

BGM
Local storm report, Jul 29, 11:59 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1159 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       CORINTH                 43.24N  73.83W
07/29/2021  M3.44 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103846

JPV
Special weather statement, Jul 30, 3:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
349 AM EDT Fri Jul 30 2021

NYZ032-033-300830-
Northern Herkimer-Hamilton-
349 AM EDT Fri Jul 30 2021

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...

At 348 AM EDT, radar indicated thunderstorms were located along a
line extending from near Horseshoe Lake to Limekiln Lake Campground
to near McKeever. Movement was east at 35 mph.

Locations impacted include...
Indian Lake, Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake
Eaton Campground, Brown Tract Pond Campground, Big Moose, Lake Durant
Campground, Eighth Lake Campground, McKeever, Golden Beach
Campground, Limekiln Lake Campground, Nicks Lake Campground, Eagle
Bay, Forked Lake Public Campground, Raquette Lake, Alger Island
Public Campground, Lewey Lake Campground and Long Lake.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4397 7425 4392 7434 4381 7422 4382 7418
      4376 7420 4355 7457 4354 7510 4369 7512
      4379 7510 4407 7485 4412 7428
TIME...MOT...LOC 0748Z 268DEG 30KT 4407 7467 4373 7480 4356 7506

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:03 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady57 min
Jul 29, 8:48 PM EDTFlash Flood WarningALYRensselaer, Washington117 min
Jul 29, 9:10 PM EDTSevere Thunderstorm WarningALYRensselaer45 min
Jul 29, 11:13 PM EDTAreal Flood AdvisoryALYColumbia90 min
Jul 30, 12:42 AM EDTRiver Flood WarningALYWashington4 hr
Jul 30, 4:35 AM EDTSpecial Weather StatementALYHamilton, Herkimer40 min
Jul 29, 9:57 PM EDTRiver Flood WarningALYWindham6 hr
Jul 29, 11:06 PM EDTRiver Flood WarningALYWindham5 hr
Jul 29, 9:07 PM EDTSpecial Weather StatementALYBerkshire23 min
Jul 29, 10:16 PM EDTSpecial Weather StatementALYBerkshire44 min
Jul 29, 11:02 PM EDTSpecial Weather StatementALYBerkshire43 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.